Does Queen of the Meadow Thin the Blood?
Answered by: Susan Eagles
Question from: Edna
Posted on: August 06, 2004

I have been taking Queen of the Meadow for arthritis - it does wonders! However, I also take coumadin. Is queen of the meadow a blood thinner? Or does it have some vitamin K? It is a medium green color tea and looks as though it could contain vitamin K. I cut an artery in my hand (trying to remove a peach pit with a sharp-pointed knife). The ER doc took me off the coumadin for three days - an indication that the blood was thin.

Queen of the meadow (Eupatorium purpureum) is also known at Joe Pye weed and gravel root. It is commonly used for stones or "gravel" in the urinary tract and for rheumatoid arthritis. I have no information that it causes blood thinning or that it contains vitamin K.

Vitamin K is required for blood clotting. A deficiency of vitamin K can cause excess bleeding. X-rays and radiation treatment destroy vitamin K. Vitamin K is synthesised in the intestinal tract from red meats, dark leafy greens and herbs. Antibiotics destroy the intestinal bacteria required to assimilate vitamin K.

Because coumadin causes blood thinning, it is reasonable to expect that you would be taken off this drug until your wound healed and there was no longer any danger of excess bleeding.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.